Alert archive / Missouri / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 142, NWS Springfield, MO

July 17, 2022Shannon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 17, 2022, 6:10 PM CDT for Shannon County, Missouri. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 17, 2022, 6:10 PM CDT (23:10 UTC)
Expired
Jul 17, 2022, 7:00 PM CDT
In force
50 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Shannon County, MO

The radar

The Springfield radar (KSGF), 177 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.2 hours before the alert went out and 412 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2022-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 419 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2022-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
419 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
551 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:02 PM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, Jul 17, 3:02 PM CDT, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
302 PM CDT Sun Jul 17 2022

Key Messages:

1. Severe thunderstorm potential late this afternoon and evening.

2. Hot again by Tuesday through Saturday.

3. No obvious rain chances next week.

.SHORT TERM...(This evening through Monday)

An interesting setup in terms of severe weather potential has
evolved across portions of the Missouri Ozarks. A summertime
airmass with PWATS containing 1.70 plus resides over the area with
effective deep shear of 25 to 35 knots. A broad upper level
trough was positioned over the region, helping to provide some
synoptic scale lift.

We launched a special ROAB which measured 80 j/kg of low level
cape from a mixed layer parcel. We also noticed a decent dry layer
below 700 mb, which will aid in downburst potential with any deep
updrafts that develop over the next few hours. With that said, we
think damaging wind gusts will be the primary risk with some of
the most intense storms today.

Overnight lows will fall into the upper 60s in most locations as
storms exit southern Missouri by late evening.

For Monday, a typical summer day is on tap with highs in the
upper 80s to mid 90s. No rain chances were needed in Monday's
forecast as a dry continental airmass spreads into the area from
the upper midwest.

.LONG TERM...(Tuesday through Sunday)

By Tuesday, the summertime high will shift closer to the Ozarks,
causing temperatures to trend upward a tad. However, dew points
should be in the 50s and 60s, so heat index values will be limited
despite upper 90s and lower 100 max temps.

Wednesday through Friday will all be similar in nature, with highs
in the upper 90s to lower 100s. Again, dew points do not appear to
be overly bullish. There remains no obvious signals for
precipitation chances in terms of synoptic scale lifting
mechanisms or pulse thunderstorm processes.

The summertime high is progged by numerous operational and
ensemble models to build directly over the region by this
weekend. This could be a problem in terms of pushing heat index
values over advisory and possibly warning criteria.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)

Pilots flying in and out of the southwest Missouri airports may
need to monitor radar trends this afternoon and evening.

Showers and thunderstorms are expected to develop across the
region. Not all areas will receive storms as this activity will be
more scattered in nature. However, a few of the more intense
storms could produce damaging wind gusts up to 60 knots and small
hail. Therefore, if an airport is directly impacted, then flight
conditions could deteriorate for small windows of time.

Thunderstorms will exit the region by mid evening, bringing fair
weather VFR conditions tonight and into Monday.

Safe Travels.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Cramer
LONG TERM...Cramer
AVIATION...Cramer
Hazardous weather outlook, Jul 17, 2:26 PM CDT, 3 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
226 PM CDT Sun Jul 17 2022

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181930-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
226 PM CDT Sun Jul 17 2022

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

 Limited hail risk.
 Limited thunderstorm wind damage risk.
 Elevated lightning risk.
 Limited excessive heat risk.

DISCUSSION...

Scattered strong to severe thunderstorms will be possible this
afternoon and into tonight. The primary concerns will be damaging
wind gusts up to 65 mph. There is also a limited risk for hail up
to the size or quarters with a few of the more intense storms.
Storms will exit the region by late evening.

A few areas will experience afternoon and early evening heat index
values in the upper 90s to lower 100s.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Afternoon max temperatures in the upper 90s to lower 100s will be
possible on a daily basis from Tuesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today or tonight for for
areas south of Interstate 44 and east of Highway 65.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Cramer

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 8:11 PM CDTSpecial Weather StatementSGFOregon34 min
Jul 16, 8:41 PM CDTSpecial Weather StatementSGFOregon49 min
Jul 17, 3:48 PM CDTSevere Thunderstorm WarningSGFLaclede, Pulaski, Texas27 min
Jul 17, 4:07 PM CDTSevere Thunderstorm WarningSGFPhelps, Pulaski, Texas38 min
Jul 17, 5:43 PM CDTAreal Flood AdvisorySGFLaclede, Texas, Wright3 hr
Jul 17, 6:44 PM CDTSevere Thunderstorm WarningSGFHowell, Oregon46 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.